Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 49, NWS Corpus Christi, TX

September 29, 2018Calhoun County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 29, 2018, 5:22 AM CDT for Calhoun County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2018, 5:22 AM CDT (10:22 UTC)
Expired
Sep 29, 2018, 8:15 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Calhoun County, TX

The radar

The Corpus Christi radar (KCRP), 132 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WGUS54 KCRP 291022
FFWCRP
TXC057-291315-
/O.NEW.KCRP.FF.W.0049.180929T1022Z-180929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
522 AM CDT SAT SEP 29 2018

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Calhoun County in south Texas...

* Until 815 AM CDT.

* At 521 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Port Lavaca, Port Oconnor, Point Comfort, Olivia, Alamo Beach,
  Indianola, Magnolia Beach and Port Alto.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2830 9658 2862 9686 2867 9672 2871 9666
      2870 9666 2867 9663 2869 9658 2870 9657
      2870 9643 2872 9641 2868 9642 2866 9641
      2864 9642 2863 9639 2862 9639 2856 9652
      2853 9651 2845 9640 2841 9638

$$

TE
2 follow-up statements
938 
WGUS74 KCRP 291246
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
746 AM CDT SAT SEP 29 2018

TXC057-291315-
/O.CON.KCRP.FF.W.0049.000000T0000Z-180929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun TX-
746 AM CDT SAT SEP 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
CALHOUN COUNTY...

At 741 AM CDT, Doppler radar indicated another band of showers and 
thunderstorms approaching coastal portions of Calhoun County, about 
10 miles south of Seadrift. Up to 2 inches of rain has already 
fallen. Another 1 to 2 inches are still possible  Flash flooding is 
expected to begin shortly. The heaviest rainfall appears that it 
will be moving just east of Seadrift, but additional storms may 
move toward the area before the warning expires. 

Some locations that will experience flooding include...
Port Lavaca, Port Oconnor, Point Comfort, Olivia, Alamo Beach,
Indianola, Magnolia Beach and Port Alto.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2830 9658 2862 9686 2867 9672 2871 9666
      2870 9666 2867 9663 2869 9658 2870 9657
      2870 9643 2872 9641 2868 9642 2866 9641
      2864 9642 2863 9639 2862 9639 2856 9652
      2853 9651 2845 9640 2841 9638

$$

GW
176 
WGUS74 KCRP 291314
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
814 AM CDT SAT SEP 29 2018

TXC057-291322-
/O.EXP.KCRP.FF.W.0049.000000T0000Z-180929T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun TX-
814 AM CDT SAT SEP 29 2018

...THE FLASH FLOOD WARNING FOR CALHOUN COUNTY WILL EXPIRE AT 815 AM
CDT...

The concern for heavy rain and flash flooding has ended. However, 
pockets of moderate rainfall will still impact Calhoun County 
through about 10 AM, so an Urban and Small Stream Advisory will 
replace the Flash Flood Warning. Please continue to heed any 
remaining road closures.

LAT...LON 2830 9658 2862 9686 2867 9672 2871 9666
      2870 9666 2867 9663 2869 9658 2870 9657
      2870 9643 2872 9641 2868 9642 2866 9641
      2864 9642 2863 9639 2862 9639 2856 9652
      2853 9651 2845 9640 2841 9638

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:53 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 29, 3:53 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
353 AM CDT Sat Sep 29 2018

.SHORT TERM (Today through Sunday)...

Main focus in the short term part of the forecast will be chances
for showers and thunderstorms.

Deeper moisture has returned to South Texas as last night's 00Z
CRP sounding had a PW value slightly over 2 inches. While
convection waned last evening/night, isolated showers and storms
have redeveloped across the area early this morning.

Coastal trough and an upper level weakness will combine to produce
scattered to numerous showers and thunderstorms today. This is
supported by the 00z HREF and latest runs of the HRRR. Additional
showers and storms should focus near the coast later this morning
and will place highest pops (80 percent) along the Coastal Bend
between 12z and 18z. Will keep 60 pops area-wide between 18z and
00z as storm progress further inland. The threat of locally heavy
rainfall will exist today which could result in some nuisance
flooding. Confidence is not high enough to issue a Flash Flood
Watch, but will continue to monitor trends throughout the day.

Similar to last night and early this evening, convection may
actually dwindle during the evening hours. However, showers and
storms may redevelop after midnight into early Sunday morning.
Will keep highest pops tonight over the Gulf Waters and Coastal
Bend.

On Sunday, upper level weakness lingers across South Texas.
Deepest moisture will reside across the eastern half of the area
where PWs at or slightly above 2 will be located. Another day of
showers and thunderstorms appears likely, and will keep 50 pops
out west with 70 pops across the east. Moderate to heavy downpours
will be possible on Sunday as well.

Regarding temperatures, highs will only be in the 80s today and
Sunday due to cloud cover and continued rain chances.

&&

.LONG TERM (Sunday Night through Friday)...

Models prog mid level high pressure to begin moving westward across
the northern gulf and toward TX Sun night/Mon. This will bring drier
mid/upper levels and more subsidence across the region, leading to
rain chances gradually tapering off through much of the work week.
Did not go as high on pops as superblend output, especially the
first part of the week due to the expected drier/subsident
conditions. By the end of the week, both the ECMWF and GFS show the
mid level high pressure shifting east as a long wave trough moves
toward TX, but differ on placement of precip. The approaching upper
trough should usher deeper moisture back into S TX by Fri and
increase the chance for precip once again, but kept pops at 30
percent or less given the uncertainty for day 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  74  85  76  88  /  80  50  70  40  40
Victoria          83  71  85  72  88  /  80  40  70  30  40
Laredo            85  72  86  73  90  /  60  30  50  30  30
Alice             84  72  86  74  89  /  70  50  60  30  40
Rockport          83  75  85  76  87  /  80  50  70  40  40
Cotulla           86  70  86  72  88  /  60  30  50  30  30
Kingsville        84  74  86  75  89  /  80  50  70  30  40
Navy Corpus       84  77  85  79  88  /  80  50  70  40  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TB/78...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Sep 29, 4:28 AM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
428 AM CDT Sat Sep 29 2018

TXZ229>234-239>247-342>347-442-443-447-300930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
428 AM CDT Sat Sep 29 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected today
across South Texas. Locally heavy rainfall may occur resulting in
nuisance flooding. Severe thunderstorms are not expected at this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms will be possible Sunday with
moderate to heavy rainfall possible. Showers and thunderstorms will
begin to taper off Monday with isolated thunderstorms expected by
Tuesday and continuing through Thursday. Scattered thunderstorms
will be possible by Friday. No organized severe weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-300930-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
428 AM CDT Sat Sep 29 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today and tonight. Main
threats will be brief gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms will be possible Sunday.
Showers and thunderstorms will begin to taper off Monday with
isolated thunderstorms expected by Tuesday and continuing through
Thursday. Scattered thunderstorms will be possible by Friday. Wind
gusts to 30 knots along with brief heavy rain will be possible with
the thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB/TE

In the hours before

Special weather statement, Sep 29, 4:32 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
432 AM CDT SAT SEP 29 2018

TXZ243-244-342-343-442-291030-
Inland Nueces-Inland San Patricio-Kleberg Islands-Coastal
Nueces-Coastal Kleberg-
432 AM CDT SAT SEP 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NUECES...SOUTHWESTERN
SAN PATRICIO AND NORTHEASTERN KLEBERG COUNTIES...

At 432 AM CDT, a strong thunderstorm was located near Malaquite
Beach, or 16 miles south of Corpus Christi, moving northwest at 30
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corpus Christi, Robstown, Corpus Christi International Airport, Odem,
Corpus Christi Country Club, Christus Spohn Hospital South, Bay Area
Medical Center, Corpus Christi Del Mar West Campus, Cole Park,
Bluntzer, Driscoll Childrens Hospital, Corpus Christi Del Mar East
Campus, Naval Air Station Cabaniss Field, Clarkwood, Annaville,
Waldron Field, Calallen, Downtown Corpus Christi, Kings Crossing Golf
Course and Edroy.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2789 9781 2804 9755 2750 9721 2740 9738
TIME...MOT...LOC 0932Z 146DEG 27KT 2752 9735

TE
Special weather statement, Sep 29, 4:37 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
437 AM CDT SAT SEP 29 2018

TXZ234-247-347-291030-
Coastal Calhoun-Inland Calhoun-Victoria-
437 AM CDT SAT SEP 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CALHOUN AND SOUTHEASTERN
VICTORIA COUNTIES...

At 436 AM CDT, a strong thunderstorm was located near Seadrift,
moving northwest at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Lavaca, Seadrift, Point Comfort, Alamo Beach, Placedo, Dacosta,
Green Lake, Indianola, Bloomington, Magnolia Beach and Long Mott.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2831 9670 2869 9696 2878 9670 2867 9664
      2871 9651 2861 9648 2866 9652 2864 9661
      2858 9661 2858 9665 2857 9660 2863 9656
      2857 9656 2855 9652 2859 9648 2843 9644
TIME...MOT...LOC 0936Z 152DEG 16KT 2845 9662

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:22 AM CDTSpecial Marine WarningCRP38 min
Sep 29, 4:32 AM CDTSpecial Weather StatementCRPNueces58 min
Sep 29, 4:37 AM CDTSpecial Weather StatementCRPCalhoun53 min
Sep 29, 5:10 AM CDTAreal Flood AdvisoryCRPAransas, Calhoun, Goliad, Refugio, Victoria2 hr
Sep 29, 8:17 AM CDTAreal Flood AdvisoryCRPCalhoun118 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.